Texas, 2005

Wildfire in Texas, July 4 to 8, 2005

July 4 to 8, 2005 · NWS MAF · 1 event in 1 county or zone

1 wildfire, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 4, 7:40 PM CST, 20 minutes earlier.

Area forecast discussion, Jul 4, 7:40 PM CST, 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
840 PM CDT MON JUL 4 2005

.UPDATE...
STRONG TO SEVERE STORMS MOVING ACROSS EASTERN PERMIAN BASIN... SHOULD
CONTINUE EVEN A FEW HOURS AFTER SUNSET.  SEVERE THUNDERSTORM WATCH
IN EFFECT FOR MUCH OF PERMIAN BASIN TIL 06Z.

.SHORT TERM...
A WELL-DEFINED BOUNDARY SURGED INTO NORTHWEST TEXAS AND THE EASTERN
SOUTH PLAINS THIS MORNING AHEAD OF A MCS THAT TRANSLATED ACROSS
OKLAHOMA DURING THE OVERNIGHT HOURS. THIS FEATURE HAS SINCE MOVED
INTO THE PERMIAN BASIN AND THE FAR SOUTHEAST PLAINS OF NEW
MEXICO...AND WAS ROUGHLY LOCATED ALONG A HOBBS...ANDREWS...MIDLAND
LINE AT 18Z. IN ADDITION...A DRYLINE EXTENDED EAST OF THE GUADALUPE
AND DAVIS MOUNTAIN AREAS. THE ATMOSPHERE WILL BECOME VERY UNSTABLE
AHEAD OF THESE TWO BOUNDARIES LATE THIS AFTERNOON...AS TEMPERATURES
CONTINUE TO WARM INTO THE UPPER 90S/LOW-MID 100S...AND SURFACE
DEWPOINTS RANGE FROM THE LOWER-MID 50S ACROSS THE TRANS PECOS TO THE
LOWER-MID 60S ACROSS THE EASTERN PERMIAN BASIN. EXPECT SCATTERED
CONVECTION TO INITIATE OVER THE PERMIAN BASIN ALONG THE
FRONTAL/OUTFLOW BOUNDARY LATER THIS AFTERNOON...WITH MORE ISOLATED
CONVECTION POSSIBLE EAST OF THE DRYLINE. ANY STORMS THAT DEVELOP
WILL BE CAPABLE OF BECOMING SEVERE QUICKLY GIVEN THE STRONG
INSTABILITY...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS.
HAVE INCLUDED SEVERE MENTION IN THE WEATHER GRIDS GENERALLY ALONG
AND EAST OF A HOBBS...KERMIT...FORT STOCKTON...SANDERSON LINE.

MODELS ALSO ARE HINTING AT ANOTHER MCS DEVELOPING IN THE VICINITY OF
NORTHEAST NEW MEXICO AND THE TEXAS PANHANDLE TONIGHT. THIS FEATURE
MAY EVENTUALLY TRACK SOUTHEAST TOWARD THE NORTHEAST PERMIAN BASIN
AND THE WESTERN LOW ROLLING PLAINS AFTER MIDNIGHT.

HAVE TRENDED OVERNIGHT MIN TEMPS CLOSE TO RECENT TRENDS/MET MOS
DATA...WHILE FOLLOWING FAIRLY CLOSE TO THE GFS MOS FOR OVERNIGHT
WIND AND DEWPOINTS.

.LONG TERM...
SIMILAR PATTERN SHAPING UP FOR THE NEXT SEVERAL DAYS AS AN
UPPER-LEVEL RIDGE OF HIGH PRESSURE REMAINS FIRMLY ANCHORED ACROSS
NORTHERN CHIHUAHUA MEXICO AND SOUTHERN NEW MEXICO.  NORTHWESTERLY
FLOW ALOFT AROUND THIS RIDGE IS ALLOWING MULTIPLE SHORT WAVES TO
TRANSLATE SOUTHEASTWARD INTO THE TX PANHANDLE EACH EVENING.  TUESDAY
THROUGH THURSDAY...EXPECT SHORT WAVES TO ADVANCE INTO SOUTHWESTERN
OK AND EASTERN TX PANHANDLE LATE IN THE EVENING.  AS EACH IMPULSE
MAKES AN APPROACH...THE 850 MB LLJ SHOULD BEGIN TO STRENGTHEN AND
DEEPEN. THE PLACEMENT OF RESULTANT MCS/S WILL BE THE MOST CHALLENGING
PART OF THE FORECAST.  OPTED TO GO WITH 20 POPS IN THE WESTERN
ROLLING PLAINS WITH POPS EXTENDING INTO THE HIGHER TERRAIN OF THE
DAVIS/GLASS MOUNTAINS AS AN ISOLATED THREAT REMAINS FOR THE ELEVATED
HEAT SOURCES EASILY PUNCHING THROUGH ANY AVAILABLE SURFACE CAP.

OTHERWISE...NOT MUCH CHANGE HAS BEEN MADE TO THE FORECAST GRIDS AS
UPPER HIGH BUILDS SLIGHTLY NORTHWARD INTO THE SOUTHERN AND CENTRAL
ROCKIES...THE TREND WILL BE TO LIMIT THE CONVECTIVE ACTIVITY TO MORE
LATE AFTERNOON THUNDERSTORMS...AS CONTINUED HOT TEMPERATURES AND
FAIRLY MOIST BOUNDARY LAYER CONDITIONS WILL EXIST AND THE PERSISTENT
NW FLOW ALOFT PROPAGATES FURTHER TO OUR NORTHEAST.

HOT TEMPERATURES WILL PERSIST THROUGH THE REST OF THE WEEK...AS
THERMAL LOW LEVEL RIDGING CONTINUES TO ENHANCE ALONG THE LEE SURFACE
TROUGH DAILY. TEMPERATURES MAY COOL BY A FEW DEGREES LATE IN THE
WEEK AS MODELS HINT OF THE LEE TROUGH RETROGRADING AND THE SURFACE
FLOW BACKS A BIT...BUT TEMPERATURES WILL REMAIN NEAR/ABOVE 95 DEGREES
FOR MOST AREAS EXCEPT FOR THE HIGHER TERRAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              73  99  71  97 /  30  10  20   0
CARLSBAD NM                72 102  71 101 /   0  10  20  10
DRYDEN TX                  76 101  74 100 /  20   0  10   0
FORT STOCKTON TX           74 102  72  99 /  20  10  10   0
GUADALUPE PASS TX          73  95  70  93 /   0  10  10  10
HOBBS NM                   71 102  71 101 /  10  10  20   0
MARFA TX                   57  95  62  93 /  10  10  10  10
MIDLAND INTL AIRPORT TX    73  98  73  98 /  30  10  20   0
ODESSA TX                  73  98  73  99 /  20  10  20   0
WINK TX                    75 105  74 105 /  20  10  20   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

21/02
Hazardous weather outlook, Jul 4, 12:45 PM CST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
145 PM CDT MON JUL 4 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-051837-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
145 PM CDT MON JUL 4 2005 (1245 PM MDT MON JUL 4 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND
THIS EVENING GENERALLY ALONG AND EAST OF A HOBBS...KERMIT...FORT
STOCKTON...SANDERSON LINE. LARGE HAIL AND DAMAGING THUNDERSTORM WIND
GUSTS WILL BE THE PRIMARY HAZARDS. THUNDERSTORMS WILL ALSO BE
CAPABLE OF PRODUCING HEAVY RAIN...WHICH MAY CAUSE LOCALIZED FLOODING
AND PONDING OF WATER ON AREA ROADWAYS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW THUNDERSTORMS MAY BECOME SEVERE AGAIN ON TUESDAY ACROSS THE
SOUTHEASTERN NEW MEXICO...THE PERMIAN BASIN...AND PORTIONS OF THE
UPPER TRANS PECOS REGION. THE PRIMARY HAZARDS WILL BE LARGE
HAIL...DAMAGING WIND GUSTS...AND LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jul 4, 4:40 PM CST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
540 PM CDT MON JUL 4 2005

TXZ081-042345-
BIG BEND AREA TX-
540 PM CDT MON JUL 4 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL BREWSTER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER EAST CENTRAL BREWSTER COUNTY
9 MILES NORTH OF HEATH CANYON AT 540 PM CDT...MOVING NORTH AT 15 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
Special weather statement, Jul 4, 5:08 PM CST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
608 PM CDT MON JUL 4 2005

TXZ052-063-050015-
GLASSCOCK TX-HOWARD TX-
608 PM CDT MON JUL 4 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN GLASSCOCK AND
SOUTHERN HOWARD COUNTIES.

A STRONG THUNDERSTORM WAS RAPIDLY DEVELOPING 11 MILES EAST OF LEES
AT 608 PM CDT. THIS STORM WAS NEARLY STATIONARY.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
Special weather statement, Jul 4, 6:29 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
729 PM CDT MON JUL 4 2005

TXZ082-050100-
TERRELL TX-
729 PM CDT MON JUL 4 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR WEST CENTRAL TERRELL COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 14 MILES SOUTHWEST OF SANDERSON
OVER FAR EASTERN BREWSTER COUNTY AT 729 PM CDT...MOVING EAST AT 5
MPH.

PEOPLE IN WEST CENTRAL TERRELL COUNTY...INCLUDING THE CITY OF
SANDERSON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Jul 4, 7:23 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
823 PM CDT MON JUL 4 2005

TXZ070-050230-
REAGAN TX-
823 PM CDT MON JUL 4 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR REAGAN COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 20 MILES EAST OF NORTH REAGAN FIRE
STATION OVER EXTREME NORTHEASTERN REAGAN COUNTY AT 823 PM CDT. THE
STORM WAS NEARLY STATIONARY. ADDITIONAL STORMS MAY RAPIDLY DEVELOP
OVER CENTRAL AND NORTHERN REAGAN COUNTY.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Davis / Apache Mountains Area

When
July 4, 8:00 PM CST to July 8, 8:00 PM CST
Where
Davis / Apache Mountains Area forecast zone
Reported by
NEWSPAPER

Dry lightning started a wildfire on Chinati Peak in the Davis Mountains. The fire spread to over 2,500 acres in size in one day. The fire was in an unpopulated area and caused no damage to structures. It was contained on the 6 July and put out several days later.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5463283.